CBS president and CEO Les Moonves opened CBS’s primetime announcement with a Two And A Half Men joke: “I’m happy I didn’t have to come out here and try to sell you One and a Half Men.”
CBS has been consistently held the title of top-ranked network in both Households and total viewers. There is no doubt that the network will easily win this season in both households and total viewers. According to Moonves, “CBS commands” top dollar for their valuable content. Two thirds of the company’s revenue comes from ad dollars.
A hilarious rap music video featuring CBS’s Chief Research Officer, David Poltrack followed next, adapted from an audio clip from Poltrack’s comments at an ANA TV conference held earlier this year. He had expressed his outrage regarding the accuracy of Forrester’s research data, which cited that TV advertising dollars have declined by 36%. Poltrack responded that the Forrester stat was a “B.S. number” and also stated that ad dollars were actually up by 4%.
The CEOs featured in the first season of Undercover Boss appeared on stage followed by Ad Sales Chief, Jo Ann Ross who was featured in the spoof, “Undercover Ross.”
Next up was The Big Bang Theory star Jim Parsons in character as Sheldon Cooper; He provided scientific evidence as to why advertisers are extremely valuable.
Next, CBS entertainment president Nina Tassler took us through the new primetime series. First up was the trailer for new Chuck Lorre comedy Mike and Molly, which was well-received by the attendees.
New comedy $#%@! My Dad Says starring William Shatner was also well-received by the crowd. Shatner appeared on stage and quipped. “I assumed I’d get to Carnegie Hall based on my singing abilities,” Sheldon, a Star Trek devotee, returned to the stage and came embraces Shatner, the actor who brought his idol, Captain James T. Kirk (Star Trek) to life. “I have so much to ask you,” Sheldon says and both exit the stage. The audience roared with laughter and wildly applauded.
On the drama front, the trailer for The Defenders, (starring Jim Belushi and Jerry O’Connell) was well received. Blue Bloods starring Tom Selleck and Donnie Wahlberg also had his moments. The clear audience favorite was the trailer from series remake, Hawaii Five-O which had some exciting action sequences. Tassler remarked, “This is not your father’s Hawaii Five O.” Unfortunately, many of the attendees weren’t old enough to remember their father’s version of the series. Attendees were happy to learn that Daniel Dae Kim, one of the stars of ABC’s recently departed Lost, was cast in the role of Detective Chin Ho Kelly. The audience also enjoyed listening to the famous theme music. In fact, the theme music will be heavily promoted throughout the summer in advance of the series premiere.
CBS, known for its stable schedule, has made some sweeping time period changes. Survivor has switched locales for each and every one of its editions and next fall, the 21st cycle of the competition series switches time periods, moving from Thursdays to Wednesday nights at 8 p.m.
The Big Bang Theory will move from Mondays in order to launch CBS’s new Thursday night comedy block. This is the first time that CBS will air comedies on the night since the late sixties when My Three Sons, Gilligan’s Island and the Beverly Hillbillies aired on the night. In addition, both CSI:NY and CSI:Miami get new homes. CSI: NY moves from Wednesdays at 10 p.m. to Fridays at 9 p.m. and CSI: Miami moves from Monday’s at 10 p.m. to Sundays at 10 p.m. There’s no doubt that their devoted fans will follow these shows to their new timeslots.
CBS will add five new series to its lineup next fall: three dramas and two comedies. Five out of seven nights will either have new shows or returning shows in new time periods.
The network is also banking on familiar TV faces such as William Shatner, Tom Selleck, Donnie Wahlberg Jim Belushi and relative new comer, Alex O’Laughlin (Moonlight) to attract viewers to its new offerings. Tassler called the new lineup “aggressive stability.” Tassler also said, “All around, you’re going to see improvements, going to see key changes, and you’re going to see some big names in comedy and drama back on television.”
Note: Tuesdays and Saturday nights will returns intact.
Mondays Night will lead off with How I Met your Mother, followed by Rules of Engagement at 8:30 p.m. Two and One Half Men anchors the night at 9 p.m. and leads into a new comedy, Mike & Molly about a working-class couple who met at an Overeaters Anonymous meeting. The updated drama Hawaii Five-O, starring Alex O’Loughlin, Scott Caan and Daniel Dae Kim, is a remake of the Hawaii-set detective show.
On Wednesdays the transplanted Survivor: Nicaragua, leads off at 8 p.m. followed by Criminal Minds at 9 p.m. The Defenders, a legal drama based on real-life Las Vegas lawyers played by Jerry O’Connell and Jim Belushi airs at 10 p.m.
Speaking of Vegas, CBS is gambling on The Big Bang Theory’s ability to take its loyal audience base to Thursday nights at 8 p.m., The newtrk is also hopeful that these viewers will stay put for the new “$#*! My Dad Says,” a comedy based on a hilarious Twitter feed with the same name. William Shatner is perfectly cast in the role of the Dad CSI: Crime Scene Investigation remains at 9 and The Mentalist returns at 10 p.m.
Medium moves up one hour to launch Fridays at 8 p.m. CSI: NY gets transplanted from Wednesdays at 10 p.m. and gets press into duty at the 9 p.m. anchor. Wednesdays at New drama Blue Bloods about a family of Irish-Catholic cops in New York City takes over the 10 p.m. time slot. The series stars Tom Selleck and Donnie Wahlberg.
Sunday night opens with 60 Minutes (now entering season 43) at 7 p.m., The Amazing Race, Season two of Undercover Boss and the relocated CSI: Miami airs at 8, 9 and 10 p.m.
Canceled series include: Ghost Whisperer, Cold Case, The New Adventures of Old Christine, Accidentally on Purpose, Numbers, Three Rivers and Miami Trauma
CBS TELEVISION NETWORK FALL 2010 PRIMETIME SCHEDULE
8:00-8:30 PM HOW I MET YOUR MOTHER
8:30-9:00 PM RULES OF ENGAGEMENT
9:00-9:30 PM TWO AND A HALF MEN
9:30-10:00 PM MIKE & MOLLY
10:00-11:00 PM HAWAII FIVE-0
8:00-9:00 PM NCIS
9:00-10:00 PM NCIS: LOS ANGELES
10:00-11:00 PM THE GOOD WIFE
8:00-9:00 PM SURVIVOR: NICARAGUA (New Time)
9:00-10:00 PM CRIMINAL MINDS
10:00-11:00 PM THE DEFENDERS
8:00-8:30 PM THE BIG BANG THEORY (New Time)
8:30-9:00 PM $#*! MY DAD SAYS (N)
9:00-10:00 PM CSI: CRIME SCENE INVESTIGATION
10:00-11:00 PM THE MENTALIST
8:00-9:00 PM MEDIUM (New Time)
9:00-10:00 PM CSI: NY (New Time)
10:00-11:00 PM BLUE BLOODS (N)
8:00-9:00 PM CRIMETIME SATURDAY
9:00-10:00 PM CRIMETIME SATURDAY
10:00-11:00 PM 48 HOURS MYSTERY
7:00-8:00 PM 60 MINUTES
8:00-9:00 PM THE AMAZING RACE
9:00-10:00 PM UNDERCOVER BOSS
10:00-11:00 PM CSI: MIAMI (New Time)
— Shari Anne Brill, Industry Analyst and former SVP/Director of Programming and Strategic Audience Analysis for Carat. You can reach her at [email protected]; and follow her on Twitter @shariannebrill.